Food and Drug Interactions You Should Watch Out For
What Is a Food-Drug Interaction?
Who would believe that one of America’s favorite breakfast juices can cause serious side effects when taken with certain medications? Or that chocolate, everyone’s favorite comfort food, can cause an increase in the effect of certain psychostimulant drugs approved for treatment of attention-deficit hyperactivity disorder (ADHD), and can be downright dangerous if consumed with certain antidepressants?
The components that make up the foods and beverages we consume have the potential to interact with certain medications. Whenever a food or a beverage changes the intended effects of a medication in the body—whether a prescription medication or an over the counter (OTC) drug—the change is considered a food-drug interaction.
Grapefruit juice has actually been identified as a source of sometimes serious interactions with over 50 different drugs.
Grapefruit is such a known culprit that it is routinely tested with new drugs as they go through testing by the FDA.
The risk of food and drug interactions is influenced by several factors, including a person's age, body composition, overall health, and whether the drug is taken before or after the food.
One of the most common ways that foods and beverages interact with medications is by changing the way drugs are metabolized in the body. Some foods can prevent medications from being absorbed altogether, as with milk and certain sub-classes of antibiotics, while others can actually cause an increase in absorption or new/magnified side effects. Depending on the specific food and drug combination, the interactions may:
- cause the intended effects of the medication to be increased;
- cause the intended effects of the medication to decrease;
- cause the absorption of the medication into the body to be slowed down; or
- cause the medication to remain in the system longer.
Any of these situations can have potentially dangerous consequences. As an example, taking Calcium Channel Blockers (regularly prescribed for high blood pressure) with grapefruit juice can cause the effects of the drug to be increased in the body. This can lead to low blood pressure, headache, dizziness and increased heart rate in some people. And you don't have to swallow the pill with grapefruit juice for it to be a problem—the effects of eating grapefruit or drinking grapefruit juice can remain in the body for up to three days.
5 Common Foods That Can Interact With Drugs
Though there are many others, here are five common foods that can alter the effects of a drug.
- Grapefruit juice
- Green, leafy vegetables
- Natural black licorice
- Salt substitutes
- Tyramine-containing foods
Vitamins and Supplements
Foods that are rich in certain vitamins and minerals can also cause serious interactions with some medications. As an example, foods high in potassium can cause some potentially serious side-effects for some people taking ACE inhibitors which are widely used to control high blood pressure. ACE inhibitors can cause potassium levels in the blood to increase, and if a person's diet is also high in potassium-rich foods including bananas and oranges, the increased potassium levels in the blood can lead to low heart rate or abnormal heart rhythm.
Dietary and herbal supplements also have the potential to cause serious interactions. St. John's Wort, used to treat mood swings, is thought to interact negatively with many medications. The challenge lies in the fact that herbal remedies and so-called 'natural' supplements are not tested the way that other drugs are when looking for possible interactions. Always tell your doctor or pharmacist about any supplements you are taking.
Common Drug Interactions
There are many different foods and beverages that can interact negatively with medication. Some common culprits include:
People diagnosed with high blood pressure are often put on low sodium diets to restrict salt intake and may choose to use salt-substitutes containing potassium. Folks taking digoxin needs to be careful with these substitutes, as excess potassium can interfere with the effectiveness of this heart drug.
We all know about the dangers of drinking alcohol when taking any medications – whether prescription or over the counter. Alcohol can cause side effects to become more pronounced and can also increase or decrease the effectiveness of certain drugs.
Labels on over-the-counter pain relievers based on the ingredient acetaminophen contain warnings about taking the medication with alcohol, as serious liver damage can occur if you have more than 3 alcoholic drinks every day while taking the pain reliever. The same holds true with pain relievers that have naproxen as the main ingredient. This class of drug is a non-steroidal anti-inflammatory (NSAID) that can cause stomach bleeding if a person has 3 or more alcoholic drinks every day while using the product.
Natural Black Licorice
Glycyrrhiza, used to flavor natural black licorice, can cause a dangerous imbalance in sodium and potassium in the body if too much licorice is consumed. It can lead to depletion of potassium in the body, and cause the effects of drugs like digoxin to be enhanced. It can also interfere with high blood pressure medicines and with warfarin.
Grapefruit and grapefruit juice contain a compound that interferes with the way a certain enzyme in the digestive system works. This interference allows medications to pass more readily into your bloodstream, meaning higher than intended levels of the drugs. And the effects can linger; one glass of grapefruit juice can inhibit the digestive enzymes for up to three days, meaning that taking the medication within that 3-day window can have potentially serious results.
Certain blood pressure meds can cause a person’s blood pressure to go dangerously low when taken with grapefruit juice because the effects of the drug are boosted significantly by the interaction. Though clinical studies are incomplete for some drugs, the number of commonly prescribed medications that interact with grapefruit juice is estimated to be over 50, and is thought to include such popular medications as “the little blue pill”.
Green, Leafy Vegetables
We are told to eat more of these as they are so good for us, and yet they can be potentially life-threatening for certain individuals. People taking blood thinners need to be very careful about the amount of Vitamin K in their diets, as this Vitamin can actually negate the effect of the blood thinner. Green leafy vegetables are high in Vitamin K, and for some people taking Coumadin® (warfarin), as an example, eating too many green leafy veggies can potentially cause serious blood clots.
Chocolate contains caffeine, which is a common stimulant. If chocolate is eaten with certain medications, the effects can be dangerous. The caffeine in chocolate can cause the effects of stimulant medications including methylphenidate to be intensified. Chocolate can have the opposite effect with sedatives, causing their intended effects to be decreased. And the amount of chocolate required is not that great; one ounce of dark chocolate can contain up to 35 grams of caffeine, enough to potentially cause a problem.
Chocolate also contains tyramine, an amino acid that can cause an increase in blood pressure. Certain drugs are known to interfere with the breakdown of tyramine in the body, potentially leading to dangerously high levels. If you are taking MAO inhibitors to treat depression, elevated levels of tyramine can trigger a dangerous increase in blood pressure, potentially leading to a stroke.
Drugs used to treat Parkinson's disease can cause a similar effect. Other tyramine-containing foods to avoid if you are taking these drugs include smoked meat, aged/fermented meat, certain processed lunch meats, hot dogs, aged and mature cheeses, fermented soy products and draft beers.
Video on Avoiding Drug Interactions
Always Check with Your Doctor
The information above is meant to inform only and is in no way a substitute for professional diagnosis and treatment. The table above contains information from numerous sources about generic classes of drugs and is not an exhaustive list.
In some cases, only specific subclasses of a drug present a risk for interaction. As an example, while it is generally OK to take antibiotics with milk, the tetracycline subclass of antibiotic can cause an interaction with milk. Sometimes labels advise us to take certain subclasses of antibiotic with milk to help avoid irritation of the stomach. The same class/subclass rule applies to the generic class of drug called antihistamine. Apart from terfenadine, most are OK with grapefruit juice.
Drug interactions with other drugs are also a potential source of serious side effects. These interactions are typically well known and documented, and in most pharmacies the computer software automatically checks for any potential problems.
The bottom line...always make certain that your doctor is aware of all medications that you are taking, including over the counter drugs. Doctors try to avoid prescribing medications with known food interactions, and it is usually possible for another medication to be substituted for one that is known to cause interactions.